Connecticut, 2003

Flash Flood and Hail in Connecticut, May 28, 2003

May 28, 2003 · NWS BOX · 4 events in 1 county or zone

A slow moving severe thunderstorm produced penny sized hail in Enfield and Manchester. The storm then dumped 3 to 4 inches of rain in Bloomfield, West Hartford, and Hartford in less than one hour.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A slow moving severe thunderstorm produced penny sized hail in Enfield and Manchester. The storm then dumped 3 to 4 inches of rain in Bloomfield, West Hartford, and Hartford in less than one hour. This resulted in flash flooding on Beamans Brook in Bloomfield, and significant urban flooding in West Hartford and Hartford. Dozens of cars were submerged in flood waters and several people needed to be rescued. The north end of West Hartford along Trout Brook Drive was hardest hit, along with the neighborhood surrounding Bloomfield High School. There were no injuries reported.Lightning from the storm struck several houses in West Hartford causing minor damage. Power was briefly knocked out in West Hartford and Windsor, cutting off service to thousands of customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 28, 1:35 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 28, 1:35 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
235 PM EDT WED MAY 28 2003

.SHORT TERM (NOW THRU FRI)...
SHWRS HAVE SPREAD INTO MUCH OF FA ATTM WITH ISOLD THUNDER ERLR AT
BVY.  BEST ACTVTY STILL FOCUSED TO OUR W OVR ERN PA AND NYS...CLOSER
TO COLD POOL ALF WITH SOME ADDTL HELP FM WEAK LL CONV ALG SFC TROF.
XPCT THIS ACTVTY TO SLIDE E THRU ERLY TNGT...ALBEIT SLWLY DUE TO WEAK
MID LVL WND FIELD.  ETA10/RUC STILL POINT TWD MOST WDSPRD PCPN IN OUR
WRN AND NRN ZNS...SO WL HAVE HIEST POPS THERE TNGT.

CONTG MNTN OF TSTMS ERLY TNGT BUT INSTABY REMAINS MARGINAL IN OUR
NECK OF THE WOODS.  WEAK WND FIELD ALF AND HI PWS MEAN LCLY HEAVY
RAIN WL BE THE MAIN THREAT...SMALL HAIL ALSO PSBL DUE TO RELATIVELY
LO WET BULB ZERO VALUES BUT DONT XPCT THAT TO BE A SIG FACTOR AS
STORMS SHUD POP UP AND DOWN QUICKLY.  ACTVTY SHUD DIE QUICKLY WITH
LOSS OF DAYTIME HTG.  CLDS/FG SHUD THEN BECOME MORE PREVALENT LATER
TNGT AS WNDS DROP OFF...BUT CONFIDENCE ISNT HI IN GETTING WDSPRD IFR
CIGS AND VSBYS XCPT WHERE PCPN OCCURS.

STILL NOT TOTALLY IMPRESSED WITH CNVTCV POTL FRI AS UPR LO LIFTS NE
OF REGION AND TAKES ITS ASSOCTD COLD POOL INSTABY WITH IT...BUT AM
GOING TO KEEP CHC POPS AS AMS DESTABILIZES ONCE AGAIN (THO BEST
INSTABY IS ACTUALLY S OF FA) AND SOME WEAK LL CONV IS PRESENT.  WL
PRBLY WORD ZFP AS CHC PM SHWR AS OPPOSED TO ALL DAY.  SHUD BE A
BREAK IN PCPN THU NGT...AS ONE S/W TO OUR S KEEPS ITS PCPN OFFSHR AND
ANY PCPN ASSOCTD WITH FNT TO OUR W DSIPTS WITH LOSS OF DAYTIME HTG.

NO HEADLINES ON MARINE...WW3 SEAS LOOK TOO HI BY THU NGT ON S CSTL
WATERS SO BROUGHT THEM DOWN SLGTLY.

.MID TERM (FRI THRU SUN)...
MODELS GENERALLY AGREED ON FRI THRU SUN...USED GFS FOR THE MOST
PART.  UPSTREAM RIDGE KEEPING EVERYTHING BLOCKED FOR ANOTHER
WEEKEND.  WEAK LOWS BRING AFTN AND EVENING SHOWERS FRI.  MAIN CONCERN
WAS THE STRONG TROF COMING THROUGH SAT NIGHT INTO SUN. SFC LOW HEADS
FOR THE MID ATLANTIC STATES...THEN TURNS NORTH...STACKING VERTICALLY
WITH UPPR LOW.  TRACK OF SFC LOW...POS OF JET AND STRONGEST WNDS ALL
ARGUE FOR MOST OF THE HEAVIEST PRECIP HAPPENING OFF THE COAST...SO
CURRENT THINKING IS THIS ISNT AS BAD AS IT INITIALLY LOOKED.
STILL...EXPECTING YET ANOTHER CLOUDY WEEKEND WITH SHRA AND BELOW
NORMAL TEMPS FROM LACK OF SS AND ONSHORE WINDS.

MADE SOME MINOR CHANGES IN THE MARINE.  FOR THE MOST PART...
LIKED CURRENT WAVE FCST.  THOUGHT GWW WAVE HEIGHTS WERE OVER
DONE JUST A BIT.  GOING WITH SCA CONDS ATTM.

.LONG TERM (MON THROUGH WED)...
LOOKING FOR DRY CONDITIONS MON AND TUE...MRF INDICATING LOW PRES
PULLING NE 12Z MON...LEAVING AREA IN NW BECOMING W DOWNSLOPE FLOW.
STILL SOME MOISTURE LINGERING OVER SOUTHERN NEW ENGLAND MON AND
TUE BUT WITH LOW LEVEL FLOW FAVORABLE FOR DRY AND IMPROVING SKY
CONDITIONS EXPECT PARTLY CLOUDY SKIES FOR THESE TWO DAYS. ONLY FLY IN
OINTMENT MAY BE IF LOW IS SLOWER TO TRACK NE MON AM PER MRF
ENSEMBLES...ATTM WILL GO WITH 20 POP ON THIS AS MAJORITY OF PCPN FROM
THIS SYSTEM IS ANTICIPATED IN EARLIER PERIODS.

OTHERWISE NEXT CHANCE FOR RAIN EXPECTED LATE WEDNESDAY/WEDNESDAY
NIGHT.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

SHORT TERM...JWD
MID TERM...MCJ
LONG TERM...NMB
Hazardous weather outlook, May 28, 4:40 AM EST, 11 hours 40 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
540 AM EDT WED MAY 28 2003

.DAY ONE...TODAY

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

In the hours before

Special weather statement, May 28, 3:00 PM EST, 1 hour 20 minutes before
CTZ002-003-282045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
400 PM EDT WED MAY 28 2003

...STRONG THUNDERSTORM MOVING THROUGH HARTFORD COUNTY...

AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL NEAR BLOOMFIELD...MOVING SLOWLY EAST AT
10 MPH.

THE THUNDERSTORM WILL BE NEAR...
  HARTFORD BY 405 PM...
  WINDSOR AROUND 410 PM...
  SOUTH WINDSOR AROUND 425 PM...
  EAST WINDSOR AND EAST HARTFORD AROUND 430 PM...
  MANCHESTER...VERNON...ROCKVILLE AND BOLTON AROUND 445 PM

MOVE INSIDE TO A SAFE PLACE WHEN THIS STORM APPROACHES.  HEAVY
RAINFALL MAY ALSO CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS.

JWD
Special weather statement, May 28, 3:20 PM EST, 1 hour before
MAZ014-015-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT WED MAY 28 2003

...STRONG THUNDERSTORM MOVING THROUGH GREATER BOSTON...

AT 420 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL OVER SOUTH BOSTON...MOVING SLOWLY EAST
AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
  EAST BOSTON AND CHELSEA BY 425 PM...
  REVERE AROUND 430 PM...
  WINTHROP AROUND 435 PM.

MOVE INSIDE TO A SAFE PLACE WHEN THIS STORM APPROACHES.  LOCALLY
HEAVY RAIN MAY ALSO PRODUCE MINOR FLOODING OF POOR DRAINAGE AREAS.
Special weather statement, May 28, 3:25 PM EST, 55 minutes before
CTZ002-003-282115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EDT WED MAY 28 2003

...STRONG THUNDERSTORM CONTINUES TO MOVE THROUGH HARTFORD COUNTY...

AT 425 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL NEAR BLOOMFIELD...MOVING SLOWLY EAST AT
10 MPH.

THE THUNDERSTORM WILL MOVE ACROSS HARTFORD AND TOLLAND COUNTIES
THROUGH 515 PM.  IT WILL BE NEAR...
  WINDSOR AROUND 430 PM...
  EAST HARTFORD AROUND 440 PM...
  MANCHESTER AROUND 5 PM...
  VERNON AND ROCKVILLE AROUND 510 PM...
  BOLTON AND ANDOVER AROUND 515 PM.

MOVE INSIDE WHEN THIS STORM APPROACHES.  HEAVY RAIN WILL LIKELY
CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS.

JWD

The radar

The Boston radar (KBOX), 118 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Hartford

When
May 28, 4:20 PM EST
Where
Hartford County, Enfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.967, -72.567

Hail, Hartford

When
May 28, 4:25 PM EST
Where
Hartford County, Manchester
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.783, -72.517

Flash Flood, Hartford

When
May 28, 4:30 PM EST to 5:10 PM EST
Where
Hartford County, Bloomfield
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Lightning, Hartford

When
May 28, 4:30 PM EST
Where
Hartford County, West Hartford
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350363, 5350366, 5350364, 5350365.